Alert archive / Kansas / High Wind Watches in 2020

High Wind Watch 2, NWS Dodge City, KS

June 8, 202018 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Jun 8, 2020, 3:47 AM CDT for 18 counties in Kansas. It took effect at Jun 9, 2020, 9:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 8, 2020, 3:47 AM CDT (08:47 UTC)
In effect from
Jun 9, 2020, 9:00 AM CDT
Expired
Jun 8, 2020, 2:59 PM CDT
In force
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS73 KDDC 080847
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
347 AM CDT Mon Jun 8 2020

KSZ030-043>045-061>064-074>078-084>088-090000-
/O.NEW.KDDC.HW.A.0002.200609T1400Z-200610T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
347 AM CDT Mon Jun 8 2020 /247 AM MDT Mon Jun 8 2020/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$
1 follow-up statement
746 
WWUS73 KDDC 081959
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
259 PM CDT Mon Jun 8 2020

KSZ030-043>045-061>064-074>078-084>088-091030-
/O.UPG.KDDC.HW.A.0002.200609T1400Z-200610T0200Z/
/O.NEW.KDDC.HW.W.0004.200609T1300Z-200610T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
259 PM CDT Mon Jun 8 2020 /159 PM MDT Mon Jun 8 2020/

...HIGH WIND WARNING IN EFFECT FROM 8 AM CDT /7 AM MDT/ TO 9 PM
CDT /8 PM MDT/ TUESDAY...

* WHAT...Northwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 8 AM CDT /7 AM MDT/ to 9 PM CDT /8 PM MDT/ Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles. Locally reduced 
  visibilities will be possible at times due to blowing dust. 

 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts 
of 58 mph or more can lead to property damage.

&&

$$

KSZ031-046-065-066-079>081-089-090-091030-
/O.NEW.KDDC.HW.A.0003.200609T1600Z-200610T0500Z/
Ellis-Rush-Pawnee-Stafford-Edwards-Kiowa-Pratt-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Kinsley, Lewis, Greensburg, 
Haviland, Pratt, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
259 PM CDT Mon Jun 8 2020

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...Northwest winds 35 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Ellis, Rush, Pawnee, Stafford, Edwards, Kiowa, Pratt, 
  Comanche and Barber Counties.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Jun 8, 1:29 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 1:29 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
129 AM CDT Mon Jun 8 2020

...Updated Long Term Discussion...

.SHORT TERM...(Tonight through Monday evening)
Issued at 1138 PM CDT Sun Jun 7 2020

Hot and windy will continue to be the story for the short term
forecast. Morning low temperatures Monday morning will be very
mild once again in the upper 60s to low 70s before warming up once
again into the upper 90s and around the 100 degree mark. Skies
will remain mainly clear under the influence of upper level
ridging extending up from the south. Strong south winds will
continue through the entirety of the short term forecast under a
tight pressure gradient across the CWA from the influence of a
deep leeside trough over eastern Colorado. Winds will not quite be
as strong during Monday afternoon seeing gusts up to 30-35 mph
ahead of an approaching cold front that will push through early
Tuesday morning that will bring a change in the current hot
pattern. Despite the marginal severe risk for northern counties
Monday night, the cap will be too strong with such hot air aloft,
so any storms look to be north of the CWA into Nebraska and points
northward. Wrap around storms look to be the best chances for
rainfall on Tuesday starting off a change into the long term
forecast.

.LONG TERM...(Tuesday through Sunday)
Issued at 120 AM CDT Mon Jun 8 2020

Changes come for the start of the long term forecast as a cold
front will drop through the CWA early Tuesday morning turning
winds abruptly out of the northwest gusting initially up to 30
mph. During peak heating of the afternoon, winds look to gust up
to 50 mph with ample mixing to the surface with a good shot of CAA
for this time of year cooling temperatures off quite
significantly from recent trends. Afternoon highs will only be in
the upper 60s to low 80s across the CWA, warmer into south central
Kansas due to timing of the front later in the morning. Scattered
thunderstorms and rain showers will be likely across northern
counties along the I-70 corridor for much of the day with QPF
totals nearing half an inch. Areas south of the Hwy 96 corridor
looks to remain mainly dry with less moisture advection the
further south and west.

Otherwise, expect a warm and dry trend to start right back up for
the remainder of the work week and into next weekend as upper
level ridging sets back in place across the Rockies and high
plains with surface high pressure to the east. Morning low
temperatures will start off chilly in the mid 40s to mid 50s
Wednesday but see a steady increase back into the 60s for the
weekend. Afternoon high temperatures will push back into the 80s
Wednesday and 90s on Thursday pushing near the 100 degree mark
once again over the weekend. Enjoy the brief relief in heat before
going right back to the cooker in short order.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1133 PM CDT Sun Jun 7 2020

VFR conditions for all TAF sites for the entirety of the period
under mainly clear skies and gusty south winds. Winds will gust up
to 30-35kts overnight due to a deep leeside trough over eastern
Colorado giving way to a tight pressure gradient across the CWA.
The gradient will weaken some by 15Z seeing gusts up to 25-30kts
lasting through the end of the period. No other weather elements
expected during this cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  98  58  73 /   0   0  10  10
GCK  68  99  54  70 /   0   0  10  10
EHA  67  98  51  74 /   0   0   0  10
LBL  68 101  55  74 /   0   0   0  10
HYS  71  96  60  72 /   0   0  20  30
P28  70  97  67  82 /   0   0  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Jun 8, 1:58 AM CDT, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
158 AM CDT Mon Jun 8 2020

KSZ030-031-043>046-061>066-074>081-084>090-090700-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
158 AM CDT Mon Jun 8 2020 /1258 AM MDT Mon Jun 8 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Another hot and windy day for Monday as south winds will gust over
30 mph and afternoon high temperatures nearing the 100 degree mark
once again. Fire weather will be an elevated risk, especially for
western counties west of Hwy 83 where the lowest relative humidity
values will be located.

Day 1 Hazards
-------------
* Excessive heat: Limited risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------

A cold front will make its way through the viewing area early in
the morning turning winds out of the northwest gusting up to 50
mph during the afternoon hours. Rain showers and isolated
thunderstorms are possible, mainly for northern counties along the
I-70 corridor with lightning being the main hazard with these
storms as severe weather is not expected at this time. Quiet
through the mid week before temperatures start on the rise over
next weekend bringing back the heat and strong south winds across
much of southwest Kansas.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Significant risk
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:59 PM CDTHigh Wind WatchDDCBarber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more9 hr
Jun 8, 2:59 PM CDTHigh Wind WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more33 hr

Nearby

High Wind Watches in Kansas, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.